Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 75, NWS Lake Charles, LA

June 17, 2005Allen Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 17, 2005, 9:32 PM CDT for Allen Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2005, 9:32 PM CDT (02:32 UTC)
Expired
Jun 17, 2005, 10:11 PM CDT
In force
39 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Allen Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2465 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 180232
SVRLCH
LAC003-180330-
/O.NEW.KLCH.SV.W.0075.050618T0232Z-050618T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
932 PM CDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN PARISH IN SOUTHWEST LOUISIANA

* UNTIL 1030 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF ELIZABETH...AND MOVING SOUTH AT 25 MPH.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3089 9281 3083 9283 3084 9259 3090 9259

$$
1 follow-up statement
000 
WWUS54 KLCH 180311
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1011 PM CDT FRI JUN 17 2005

LAC003-180321-
/O.CAN.KLCH.SV.W.0075.000000T0000Z-050618T0330Z/
ALLEN LA-
1011 PM CDT FRI JUN 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR ALLEN PARISH IS CANCELLED...

LAT...LON 3089 9281 3083 9283 3084 9259 3090 9259

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:35 PM CDT, 6 hours 57 minutes earlier.

Area forecast discussion, Jun 17, 2:35 PM CDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
235 PM CDT FRI JUN 17 2005

.SYNOPSIS...VIGOROUS SHORTWAVE OVER SOUTH ARKANASAS MOVING RAPIDLY
SOUTHEAST. FEATURE AIDING IN DEVELOPING STRONGER CONVECTION OVER
EAST LOUISIANA WHERE SEVERE THUNDERTORM WATCH #494 IS IN EFFECT.
WESTERN PORTIONS WITHIN ORIGINAL WATCH HAVE BEEN CLEARED.
IBERIA...SAINT MARY...VERMILION AND SAINT MARTIN ARE ALL THAT
REMAIN OF PARISHES WITHIN OUR CWA WITH SCATTERED CONVECTION
ONGOING AT THIS TIME. LIMITED CONVECTION OVER THE REMAINDER OF THE
REGION.

&&

.DISCUSSION...LOOKING INCREASINGLY AS IF WELL BE TRANSITIONING
INTO ANOTHER EXTENDED DRY PERIOD...NOT GOOD NEWS FOR AN AREA IN
MUCH NEED OF RAINS. LATEST GFS INDICATING WEAK SURFACE BOUNDARY
DROPPING INTO THE GULF OVER THE WEEKEND WITH MISSISSIPPI VALLEY
HIGH NOSING INTO THE NORTHWEST GULF. PREDOMIDENT DRIER NORTH TO
NORTHEAST FLOW DEVELOPING IN THE LOW LEVELS. WILL ADDITIONALLY
SEE HIGH AMPLITUDE PLAINS RIDGE EXPANDING EAST WITH A VERY DRY
SUBSIDING NORTHERLY FLOW. THUS AFTER THIS AFTERNOON...RAIN CHANCES
MINIMAL WITH THIS PATTERN HOLDING THROUGH THE MIDDLE PART OF THE
COMING WEEK.

&&

.AVIATION...VRF CONDTIONS IN ALL BUT AREAS OF CONVECTION.

&&

.MARINE...EXPECT TO SEE WINDS GENERALLY LIGHT OVER THE COASTAL
WATERS WITH LITTLE CHANCE FOR RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  93  76  95 /  30  20  10  10
KBPT  73  94  75  95 /  20  20  10  10
KAEX  70  94  73  96 /  30  20  10  10
KLFT  72  93  74  95 /  30  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SVERE THUNDERSTORM WATCH #494 UNTIL 6 PM CDT FOR
VERMILION...IBERIA...SAINT MARTIN AND SAINT MARY PARISHES. WATCH
INCLUDES ADJACENT COASTAL WATERS OUT 20 NM.
TX...NONE.

&&

MARCOTTE
Hazardous weather outlook, Jun 17, 6:00 AM CDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT FRI JUN 17 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
181100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

.DAY ONE...TODAY AND TONIGHT
A CONVECTIVE COMPLEX MOVING INTO NORTHERN LOUISIANA WILL CONTINUE
MOVING SOUTHEAST THROUGH THE MORNING HOURS. THIS AREA COULD SKIRT
THE PARISHES OF EAST-CENTRAL LOUISIANA AND POSSIBLY THE ATCHAFALAYA
BASIN. A THUNDERSTORM OR TWO COULD REACH SEVERE CRITERIA...WITH
DAMAGING WINDS APPROACHING 60 MPH AND LARGE HAIL EXCEEDING THREE-
QUARTERS OF AN INCH POSSIBLE.

THIS AFTERNOON...WEAK BOUNDARIES WILL INTERACT WITH A VERY MOIST
UNSTABLE AIRMASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. A
FEW OF THESE STORMS COULD ALSO REACH SEVERE LIMITS...ONCE AGAIN
PRODUCING DAMAGING WINDS OR LARGE HAIL. THESE THUNDERSTORMS WILL
LINGER INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN
SATURDAY BEFORE A RIDGE OF HIGH PRESSURE ALOFT MOVES CLOSER TO THE
REGION AND SHUTS OFF DAILY SHOWERS AND THUNDERSTORMS. SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
WILL NOT BE REQUIRED TODAY.

LGE

In the hours before

Local storm report, Jun 17, 8:52 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
852 PM CDT FRI JUN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     FLATWOODS               31.40N 92.87W
06/17/2005                   RAPIDES            LA   FIRE DEPT/RESCUE

            TWO TREES DOWN ACROSS HIGHWAY 8 IN FLATWOODS. REPORTED BY
            FLATWOODS FIRE DEPARTMENT VIA RAPIDES PARISH 911 CENTER.

&&

SHAMBURGER
Local storm report, Jun 17, 9:13 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
913 PM CDT FRI JUN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             4 NW HINESTON           31.18N 92.81W
06/17/2005  1.75 INCH        RAPIDES            LA   BROADCAST MEDIA

            GOLF BALL SIZE HAIL FALLING IN SIEPER. REPORTED VIA KALB
            TV IN ALEXANDRIA.

&&

SHAMBURGER
Local storm report, Jun 17, 9:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
929 PM CDT FRI JUN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     HINESTON                31.14N 92.76W
06/17/2005                   RAPIDES            LA   TRAINED SPOTTER

            NUMEROUS TREES DOWN ACROSS ROADS IN HINESTON.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:30 PM CDTSevere Thunderstorm WarningLCHRapides60 min
Jun 17, 8:21 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon54 min
Jun 17, 9:11 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon64 min
Jun 17, 9:41 PM CDTSevere Thunderstorm WarningLCHVernon64 min
Jun 18, 10:17 AM CDTSpecial Marine WarningLCH58 min
Jun 18, 11:21 AM CDTSpecial Marine WarningLCH54 min
Jun 18, 2:06 PM CDTSpecial Marine WarningLCH54 min
Jun 18, 3:22 PM CDTSevere Thunderstorm WarningLCHCameron53 min
Jun 18, 4:13 PM CDTSpecial Marine WarningLCH62 min
Jun 18, 4:36 PM CDTSpecial Marine WarningLCH54 min
Jun 18, 5:17 PM CDTSpecial Marine WarningLCH58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.